Alert archive / Virginia / Flood Watches in 2021
Flood Watch 3, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flood watch at Aug 17, 2021, 2:53 PM EDT for 18 counties in Virginia; 4 counties in West Virginia. It took effect at Aug 17, 2021, 7:00 PM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Aug 17, 2021, 2:53 PM EDT (18:53 UTC)
- In effect from
- Aug 17, 2021, 7:00 PM EDT
- Expired
- Aug 17, 2021, 3:05 PM EDT
- In force
- Issued by
- NWS Blacksburg, VA
- Flood severity
- None
All 22 counties
Alleghany County, VA, Amherst County, VA, Bath County, VA, Bedford County, VA, Botetourt County, VA, City of Buena Vista, VA, City of Covington, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Franklin County, VA, Giles County, VA, Montgomery County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Greenbrier County, WV, Mercer County, WV, Monroe County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 55 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.9 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 75 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 666 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
111 WGUS61 KRNK 171853 FFARNK URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Blacksburg VA 253 PM EDT Tue Aug 17 2021 .The remnants of Tropical Storm Fred will track across the Southern Appalachian region into Wednesday. Torrential downpours may cause flash flooding. VAZ011-013-014-018>020-022>024-033>035-WVZ042>044-507-508-180300- /O.NEW.KRNK.FA.A.0003.210817T2300Z-210818T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Giles-Pulaski-Montgomery-Craig-Alleghany VA-Bath-Roanoke-Botetourt- Rockbridge-Franklin-Bedford-Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- Including the cities of Roanoke, Duo, Union, Pulaski, Covington, Hinton, Fincastle, Buena Vista, Hix, Bluefield, Hot Springs, Clifton Forge, Rainelle, Bedford, Alderson, Blacksburg, Pearisburg, Lexington, Radford, Lewisburg, New Castle, Rocky Mount, Salem, Flat Top, Amherst, Quinwood, and White Sulphur Springs 253 PM EDT Tue Aug 17 2021 ...FLOOD WATCH IN EFFECT FROM 7 PM EDT THIS EVENING THROUGH WEDNESDAY MORNING... The National Weather Service in Blacksburg has issued a * Flood Watch for portions of Virginia and southeast West Virginia, including the following areas, in Virginia, Alleghany VA, Amherst, Bath, Bedford, Botetourt, Craig, Franklin, Giles, Montgomery, Pulaski, Roanoke and Rockbridge. In southeast West Virginia, Eastern Greenbrier, Mercer, Monroe, Summers and Western Greenbrier. * From 7 PM EDT this evening through Wednesday morning. * Rainfall amounts of 2 to as much 5 inches of rain are expected to occur into early Wednesday. Locally higher amounts are possible especially along Blue Ridge. * This very heavy rainfall may push many streams and creeks out of their banks, resulting in flooded roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ NCZ001>003-018-019-VAZ007-009-010-012-015>017-032-180300- /O.CON.KRNK.FF.A.0007.000000T0000Z-210818T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Wythe- Grayson-Carroll-Floyd-Patrick- Including the cities of Wilkesboro, Dobson, Whitetop, Sparta, Volney, West Jefferson, Tazewell, Wytheville, Floyd, Marion, Galax, Boone, Stuart, Bland, Independence, and Troutdale 253 PM EDT Tue Aug 17 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH WEDNESDAY MORNING... The Flash Flood Watch continues for * Portions of North Carolina and southwest Virginia, including the following areas, in North Carolina, Alleghany NC, Ashe, Surry, Watauga and Wilkes. In southwest Virginia, Bland, Carroll, Floyd, Grayson, Patrick, Smyth, Tazewell and Wythe. * Through Wednesday morning. * Rainfall amounts of 2 to as much 5 inches of rain are expected to occur today into early Wednesday. Locally higher amounts are possible. * This very heavy rainfall may push many streams and creeks out of their banks, resulting in flooded roads. Mudslides may develop along steeply sloped terrain. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ KK
1 follow-up statement
790 WGUS61 KRNK 171905 FFARNK Flood Watch National Weather Service Blacksburg VA 305 PM EDT Tue Aug 17 2021 VAZ011-013-014-018>020-022>024-033>035-WVZ042>044-507-508-172015- /O.CAN.KRNK.FA.A.0003.210817T2300Z-210818T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Giles-Pulaski-Montgomery-Craig-Alleghany VA-Bath-Roanoke-Botetourt- Rockbridge-Franklin-Bedford-Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- Including the cities of Roanoke, Duo, Union, Pulaski, Covington, Hinton, Fincastle, Buena Vista, Hix, Bluefield, Hot Springs, Clifton Forge, Rainelle, Bedford, Alderson, Blacksburg, Pearisburg, Lexington, Radford, Lewisburg, New Castle, Rocky Mount, Salem, Flat Top, Amherst, Quinwood, and White Sulphur Springs 305 PM EDT Tue Aug 17 2021 ...FLOOD WATCH IS CANCELLED... The Flood Watch for portions of Virginia and southeast West Virginia, including the following areas, in Virginia, Alleghany VA, Amherst, Bath, Bedford, Botetourt, Craig, Franklin, Giles, Montgomery, Pulaski, Roanoke and Rockbridge. In southeast West Virginia, Eastern Greenbrier, Mercer, Monroe, Summers and Western Greenbrier has been cancelled. The Flood Watch is replaced with a Flash Flood Watch. $$ NCZ001>003-018-019-VAZ007-009-010-012-015>017-032-180315- /O.CON.KRNK.FF.A.0007.000000T0000Z-210818T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Wythe- Grayson-Carroll-Floyd-Patrick- Including the cities of Wilkesboro, Dobson, Whitetop, Sparta, Volney, West Jefferson, Tazewell, Wytheville, Floyd, Marion, Galax, Boone, Stuart, Bland, Independence, and Troutdale 305 PM EDT Tue Aug 17 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH WEDNESDAY MORNING... The Flash Flood Watch continues for * Portions of North Carolina and southwest Virginia, including the following areas, in North Carolina, Alleghany NC, Ashe, Surry, Watauga and Wilkes. In southwest Virginia, Bland, Carroll, Floyd, Grayson, Patrick, Smyth, Tazewell and Wythe. * Through Wednesday morning. * Rainfall amounts of 2 to as much 5 inches of rain are expected to occur today into early Wednesday. Locally higher amounts are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ 16
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flood watch went out at Aug 17, 2:17 PM EDT, 36 minutes earlier.
Area forecast discussion, Aug 17, 2:17 PM EDT, 36 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
217 PM EDT Tue Aug 17 2021
.SYNOPSIS...
The remains of Tropical Storm Fred will track slowly north
through the southern Appalachians through early Wednesday.
Once Fred moves by Wednesday afternoon, look for a return to
typical August weather to end the week.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of 216 PM EDT Tuesday...
Scattered showers and thunderstorms are expected tonight into
Wednesday. Some of the storms could be strong to severe
this afternoon into tonight.
Tornado Watch 445 remains in effect this afternoon.
Flash Flood Watch remains in effect for our far southwest
forecast area, including the NC mountains/foothills up the Blue
Ridge to Floyd, and across the Mountain Empire of SW VA.
The remnants of Fred will lift north this afternoon into
Wednesday afternoon. See the latest WPC advisory on Fred for
details. A southerly flow of tropical moisture will generated
scattered showers and thunderstorms this afternoon into tonight.
Some of the storms will contain locally heavy rains. PWATs of
1.64 inch on rnk 12z sounding highlighted the deep moisture. The
environment will be very favorable for efficient warm cloud
processes. The flash flood watch may need to be expanded further
north depending on speed/locations of deeper convection.
The severe threat continues this afternoon into tonight as the
remnants of Fred will eject northeastward across the
Appalachians. Supercells are possible within/ahead of the main
spiral bands. The highest rainfall potential per models will
occur across the western mountains tonight into early
Wednesday.
Models are in close agreement in terms of moving Fred out of here by
Wednesday afternoon, but will likely see residual instability per
clearing and plenty of low level moisture to keep threat of
showers/storms around into Wednesday afternoon, though think
coverage will become more scattered. Under cloudy skies, low
temperatures tonight into Wednesday morning will range from the
lows 60s in the west to the lower 70s in the east.
High temperatures Wednesday will warm with the south to
southwest flow and increasing sunshine behind Fred. Scattered
convection may hold temperatures down. High temperatures
Wednesday will vary from the mid 70s to around 80 degrees in the
west, to the mid 80s in the east.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
As of 145 PM EDT Tuesday...
An upper level trough will track eastward over the Great Lakes,
which should bring more chances of showers and thunderstorms.
As the remnants of Tropical Storm Fred head toward the Northeast
during Wednesday night and Thursday, the prolonged rainfall chances
should begin to diminish. Meanwhile, an upper level trough will
spread eastward from the Great Lakes on Thursday and reach western
Pennsylvania by Friday. This feature should promote more typical
diurnal convection with chances of showers and thunderstorms for
both afternoons of Thursday and Friday.
Although the rainfall rates will not be as efficient due to the
tropical moisture from Fred exiting the Mid Atlantic, there could
still be hydrological concerns from any strong thunderstorms given
the wet soil conditions and the noteworthy rainfall over the past
several days. Confidence is highest along and west of the Blue Ridge
for the formation of convection, but the activity may spread
eastward into the Piedmont. Temperatures should trend slightly
cooler for Friday and Friday night due to the proximity of the upper
level trough.
&&
.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
As of 145 PM EDT Tuesday...
After the upper level trough influences the Mid Atlantic weather
this weekend, ridging will take place to bring warmer conditions.
An upper level trough should pass over Pennsylvania during Saturday
and exit off the New Jersey coast by Sunday. The close proximity of
this trough should continue the daily threat of afternoon showers
and thunderstorms for this weekend. Temperatures should begin to
increase a little by Sunday and Monday as a broad upper level ridge
over the lower Mississippi River Valley begins to nudge the heights
aloft upward across the Appalachian Mountains. Another upper level
trough passing over eastern Canada by Tuesday should slow the
progression of the expanding ridge across the Mid Atlantic. Chances
of afternoon showers and thunderstorms will continue but may become
more confined to locations along and west of the Blue Ridge.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 143 PM EDT Tuesday...
High confidence forecast for poor flying conditions for most of
the taf period, but lower confidence on timing of lower vs
higher cigs/vsbys.
Scattered showers and thunderstorms with lower cigs/vsbys will
move north across the region this afternoon into tonight.
Cigs/vsbys will fall at times to IFR or lower at most taf sites.
Some of the storms will be strong to severe. Southerly flow
around 10 mph will continue this afternoon into tonight. Winds
will be erratic around thunderstorms. Highest winds will be
across the mountains this afternoon into tonight as the remnants
of Fred move in. Showers and thunderstorms will continue to
move north across the region tonight into Wednesday morning.
Heavier showers/some storms will move out by Wednesday
afternoon, but until then anticipate poor flying weather.
Extended Aviation Discussion...
Isolated to scattered MVFR showers are possible Wednesday
afternoon into Wednesday night. Thursday into the weekend,
diurnal driven storms are expected with Sub-VFR conditions, but
looks like less coverage, though models vary on this, so
confidence is low beyond Wednesday.
&&
.HYDROLOGY...
As of 200 PM EDT Tuesday...
Fred will likely bring an average of 1 to 2 inches across most of
the area, with highest amounts of 4 to 6 inches possible along the
southern Blue Ridge/Appalachians of TN/NC. Local studies indicate
that 5 inches of rain in 24 hours can lead to landslides, so not out
of the question that areas along/south of the VA/NC border near
Galax/Hillsville/Meadows of Dan to Boone may get this amount of rain.
The speed of the system will make the difference, and how long
southeast flow remains.
Per amounts, and rivers running low, threat of river flooding is low
for now. Main threat will be flash flooding.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch through Wednesday morning for VAZ007-009-010-
012-015>017-032.
NC...Flash Flood Watch through Wednesday morning for NCZ001>003-018-
019.
WV...None.
&&
SYNOPSIS...WP/KK
NEAR TERM...KK
SHORT TERM...PW
LONG TERM...PW
AVIATION...KK/WP
HYDROLOGY...WPHazardous weather outlook, Aug 17, 1:48 PM EDT, 1 hour 5 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 148 PM EDT Tue Aug 17 2021 NCZ006-VAZ011-018>020-022>024-034-035-044>047-058-059-WVZ042>044-507- 508-181800- Caswell-Giles-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Bedford-Amherst-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax- Charlotte-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 148 PM EDT Tue Aug 17 2021 This Hazardous Weather Outlook is for north central North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Heavy rain from the remnants of Tropical Storm Fred are possible later today into tonight. Localized flash flooding is possible. In addition, a slight risk of severe thunderstorms exists this afternoon into the evening. Damaging winds and an isolated tornado are the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Heavy rainfall could lead to localized flooding Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Reports should be submitted by phone, social media, by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk. NCZ004-005-020-VAZ013-014-033-043-181800- Stokes-Rockingham-Yadkin-Pulaski-Montgomery-Franklin-Henry- 148 PM EDT Tue Aug 17 2021 ...TORNADO WATCH 445 IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Heavy rainfall could lead to localized flooding Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation has occurred. Reports should be submitted by phone, social media, by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk. VAZ007-010-181800- Tazewell-Bland- 148 PM EDT Tue Aug 17 2021 ...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING... This Hazardous Weather Outlook is for southwest Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Reports should be submitted by phone, social media, by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk. NCZ001>003-018-019-VAZ009-012-015>017-032-181800- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Smyth-Wythe-Grayson-Carroll- Floyd-Patrick- 148 PM EDT Tue Aug 17 2021 ...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING... ...TORNADO WATCH 445 IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina and southwest Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation has occurred. Reports should be submitted by phone, social media, by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk. PW
In the hours before
Special weather statement, Aug 17, 12:46 PM EDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1246 PM EDT Tue Aug 17 2021
NCZ001-002-019-171730-
Ashe NC-Wilkes NC-Alleghany NC-
1246 PM EDT Tue Aug 17 2021
...A heavy tropical rain shower will move into southern Wilkes
county during the next 30 minutes. This cell has exhibited some
rotation and could intensify requiring a tornado warning soon.
At 1241 PM EDT, Doppler radar was tracking a strong thunderstorm
near Love Valley, or 8 miles southeast of Wilkesboro, moving
northwest at 25 mph.
25 mph.
HAZARD...Possible Tornado.
SOURCE...Radar indicated.
IMPACT...Wind damage to trees and power lines.
Locations impacted include...
North Wilkesboro...
Wilkesboro...
Wilbar...
Mc Grady...
Mulberry...
Buck...
and Millers Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3629 8148 3644 8120 3606 8099 3604 8105
3603 8106 3603 8110 3604 8111 3603 8112
3604 8114 3603 8116
TIME...MOT...LOC 1643Z 145DEG 23KT 3605 8108
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
RABSpecial weather statement, Aug 17, 1:58 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
158 PM EDT Tue Aug 17 2021
NCZ002>006-019-020-171830-
Stokes NC-Rockingham NC-Yadkin NC-Surry NC-Caswell NC-Wilkes NC-
Alleghany NC-
158 PM EDT Tue Aug 17 2021
...A strong thunderstorm will impact portions of
Alleghany and Surry Counties in northwestern North Carolina, Stokes
County in north central North Carolina, eastern Wilkes County in
northwestern North Carolina, Rockingham, Caswell Counties in north
central North Carolina and Yadkin Counties in northwestern North
Carolina through 230 PM EDT...
At 145 PM EDT, Doppler radar was tracking a line of showers with
embedded thunderstorms, just south of the Virginia, North Carolina
state line. These showers and thunderstorms contain torrential
downpours with rain rates of 3 to 5 inches an hour. The line was
moving to the north at 25 to 30 miles an hour.
HAZARD...Torrential downpours.
SOURCE...Radar indicated.
IMPACT...Will cause sudden reduction in visibility, ponding of water
on roads, and flooding of poor drainage areas.
This line of showers and thunderstorms will move through Mount Airy,
Danbury, Madison, Mayodan, Reidsville, and Yanceyville between now
and 3:00 PM.
The counties being impacted include Alleghany, Wilkes, Yadkin,
Surry, Stokes, Rockingham, and Caswell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall should be expected which may lead to localized
flooding. Do not drive your vehicle through flooded roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 700 PM EDT for north central
and northwestern North Carolina...and south central, southwestern and
west central Virginia.
&&
LAT...LON 3655 8135 3654 7914 3624 7915 3626 8045
3614 8044 3611 8051 3605 8051 3604 8104
TIME...MOT...LOC 1744Z 155DEG 28KT 3613 8016
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
11Local storm report, Aug 17, 2:04 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
204 PM EDT TUE AUG 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM TORNADO 1 NNW RONDA 36.24N 80.95W
08/17/2021 WILKES NC FIRE DEPT/RESCUE
EMERGENCY MANAGEMENT AND RONDA VOLUNTEER
FIRE DEPARTMENT REPORTED SEVERAL TREES DOWN
NEAR RONDA AND OBSERVED A BRIEF TORNADO
TOUCH DOWN. A HOUSE WAS ALSO DAMAGED ON
CLINGMAN ROAD AS WELL AS A ROOF TO A CHICKEN
HOUSE.
&&
PJHSpecial weather statement, Aug 17, 2:27 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
227 PM EDT Tue Aug 17 2021
VAZ015-016-171915-
Grayson VA-Carroll VA-
227 PM EDT Tue Aug 17 2021
...A strong thunderstorm will impact portions of west central
Carroll and eastern Grayson Counties through 315 PM EDT...
At 227 PM EDT, Doppler radar was tracking a strong thunderstorm near
Baywood, or near Independence, moving north at 20 mph. This storm has
had a history of producing damage as it moved through northwest
North Carolina.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Independence...
Fries...
Comers Rock...
Elk Creek...
Baywood...
and Spring Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 700 PM EDT for northwestern
North Carolina...and southwestern Virginia.
&&
LAT...LON 3676 8119 3677 8115 3676 8113 3677 8113
3677 8109 3679 8108 3681 8103 3682 8097
3656 8095 3657 8121 3676 8129
TIME...MOT...LOC 1827Z 169DEG 18KT 3659 8108
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 8:10 PM EDT | Special Weather Statement | RNK | Bedford, Campbell, Charlotte, City of Lynchburg | 65 min |
| Aug 16, 8:45 PM EDT | Areal Flood Advisory | RNK | Bland, Tazewell | 2 hr |
| Aug 16, 9:14 PM EDT | Special Weather Statement | RNK | Amherst, Appomattox, Buckingham | 46 min |
| Aug 17, 3:37 AM EDT | Flash Flood Watch | RNK | Alleghany, Amherst, Bath, Bedford, Bland, Botetourt and 21 more | 24 hr |
| Aug 17, 9:32 AM EDT | Areal Flood Advisory | RNK | Carroll | 5 hr |
| Aug 17, 2:27 PM EDT | Special Weather Statement | RNK | Grayson | 48 min |
| Aug 17, 2:43 PM EDT | Tornado Warning | RNK | Henry, Patrick | 32 min |
| Aug 17, 3:17 PM EDT | Tornado Warning | RNK | Franklin, Henry, Patrick | 28 min |
| Aug 17, 3:18 PM EDT | Tornado Warning | RNK | Franklin, Henry, City of Martinsville | 27 min |
| Aug 17, 3:20 PM EDT | Special Weather Statement | RNK | Carroll, Floyd, Franklin, Montgomery, Patrick, Pittsylvania and 3 more | 40 min |
| Aug 17, 3:41 PM EDT | Tornado Warning | RNK | Franklin, Henry, Patrick | 34 min |
| Aug 17, 3:58 PM EDT | Special Weather Statement | RNK | Bedford, Craig, Giles, Montgomery, Roanoke, City of Roanoke and 1 more | 47 min |
| Aug 17, 4:09 PM EDT | Areal Flood Advisory | RNK | City of Roanoke, City of Salem | 3 hr |
| Aug 17, 4:20 PM EDT | Special Weather Statement | RNK | Henry, Patrick, City of Martinsville | 40 min |
| Aug 17, 4:35 PM EDT | Special Weather Statement | RNK | Carroll | 25 min |
| Aug 17, 4:45 PM EDT | Special Weather Statement | RNK | Bedford, Botetourt, Craig, Roanoke, City of Roanoke, City of Salem | 45 min |
| Aug 17, 5:05 PM EDT | Special Weather Statement | RNK | Grayson, Wythe, City of Galax | 40 min |
| Aug 17, 5:23 PM EDT | Special Weather Statement | RNK | Appomattox, Buckingham | 52 min |
| Aug 17, 5:34 PM EDT | Tornado Warning | RNK | Bedford, Campbell, City of Lynchburg | 26 min |
| Aug 17, 6:05 PM EDT | Special Weather Statement | RNK | Amherst, City of Lynchburg | 40 min |
| Aug 17, 6:45 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 45 min |
| Aug 17, 7:42 PM EDT | Areal Flood Advisory | RNK | Amherst | 79 min |
Nearby
Flood Watches in Virginia, 2021Flood Watches in West Virginia, 2021Every flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.